New Mexico, 2007

Hail and Damaging Wind in New Mexico, June 23, 2007

June 23, 2007 · NWS ABQ · 5 events in 3 counties and zones

A weak upper level disturbance over the Texas panhandle helped develop an MCS over east central New Mexico during the late afternoon of the 23rd. The MCS raced south during the early nighttime hours, bringing isolated reports of large hail and high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak upper level disturbance over the Texas panhandle helped develop an MCS over east central New Mexico during the late afternoon of the 23rd. The MCS raced south during the early nighttime hours, bringing isolated reports of large hail and high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 23, 2:08 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 23, 2:08 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
308 PM MDT SAT JUN 23 2007

.DISCUSSION...WITH THE EXCEPTION OF A FEW RELATIVELY MINOR VARIANCES
IN T STORM COVERAGE AND DISTRIBUTION AND THE DEGREE OF NIGHTTIME EAST
WIND INTRUSIONS BELOW PASSES/GAPS IN CENTRAL MT CHAIN...THERE WILL
BE NO FUNDAMENTAL FCST VARIATIONS FOR THE NEXT SEVERAL DAYS. WHAT
IS IN THE PROCESS OF BECOMING THE UPPER LEVEL HIGH THAT WILL NOT
DIE WILL CONTINUE TO BE ANCHORED OVER THE WESTERN PART OF THE
STATE. THIS HIGH WILL BECOME GRADUALLY MORE TILTED IN TIME TO A
MORE SW TO NE ORIENTATION BY THE EFFECTS OF WEAK DISTURBANCES IN
THE WESTERLIES ON THE NW SIDE OF IT AND EASTERLIES ON THE SE SIDE
OF IT. LOOKS TO BE AT LEAST A SLIGHT DOWNTURN IN CONVECTION
SUNDAY...MON...AND POSSIBLY TUE BEFORE THE GFS DECIDES THAT THERE
WILL BE A WEAK TO MODERATE WESTWARD SURGE OF LOW LEVEL MOISTURE.
NOT CERTAIN ATTM WHY THIS WILL OCCUR...BUT GFS IS KNOWN FOR NOT
BEING AS AGGRESSIVE AS THE NAM/WRF WITH THESE...SO DON/T WANT TO
DISCOUNT COMPLETELY THUS KEPT THE SMALL DEGREE OF INCREASE IN
CONVECTION NEARER THE CENTRAL MT CHAIN AND WESTWARD FOR MIDWEEK.
NOT CONVINCED IT WILL GET QUITE AS FAR W AS WE CURRENTLY HAVE
INDICATED...BUT WILL STAY WITH IT FOR NOW. LATE WEEK AND BEYOND
THE GFS AND TO A LITTLE LESSER DEGREE THE ECMWF WANT TO DROP AN
UPPER LEVEL LOW OR TROUGH DOWN INTO THE EASTERLIES ACROS S CENTRAL
TX THEN GRADUALLY SHIFT IT WESTWARD UNDER THE OVERSTAYING-ITS-
WELCOME HIGH OVER THE STATE. AS OF NOW IT DOESN/T LOOK ALL THAT
LIKELY THIS THIS NEW DEVELOPMENT WILL SUFFICIENTLY DISLODGE THE
HIGH FAR ENOUGH TO W OR N TO BRING ALL THAT MUCH MORE MOISTURE
INTO NM...BUT TIME WILL TELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  99  56  97 /   0   0   0   0
GALLUP..........................  47  95  48  93 /   0   0   0   0
GRANTS..........................  51  94  49  94 /  10   0   0   0
GLENWOOD........................  52  96  52  96 /  10   5   5   5
CHAMA...........................  43  86  42  87 /  10   5   5   5
LOS ALAMOS......................  55  88  53  92 /  10   5   5   0
RED RIVER.......................  41  82  42  84 /  10  10   5  10
TAOS............................  49  92  48  93 /  10   5   5   0
SANTA FE........................  54  91  58  93 /  20  10   5   0
SANTA FE AIRPORT................  57  93  56  95 /  20   5   5   0
ESPANOLA........................  58  94  53  99 /  10   5   5   0
ALBUQUERQUE HEIGHTS.............  68  96  67  98 /  20   5   5   0
ALBUQUERQUE VALLEY..............  65  97  60  97 /  20   5   5   0
ALBUQUERQUE FOOTHILLS...........  64  94  59  97 /  20   5   5   0
ALBUQUERQUE WEST MESA...........  66  96  63 101 /  20   5   5   0
SOCORRO.........................  63  98  61  97 /  20   5   5   0
SANDIA PARK/CEDAR CREST.........  57  89  51  91 /  20  10   5   0
MORIARTY/ESTANCIA...............  54  94  53  92 /  30  10  10   0
CARRIZOZO.......................  61  92  63  98 /  30  10  10   5
RUIDOSO.........................  55  85  55  87 /  30  10  10  10
RATON...........................  52  91  53  92 /  10  10   0   5
LAS VEGAS.......................  51  88  52  89 /  20  10   5   5
ROY.............................  58  91  58  88 /  20  10   5   5
CLAYTON.........................  59  91  62  92 /  20   5   0   5
SANTA ROSA......................  61  94  59  94 /  30  10  10   5
TUCUMCARI.......................  62  95  64  96 /  30  10   5   5
FORT SUMNER.....................  64  96  65  92 /  30  10  10   5
CLOVIS..........................  64  94  65  94 /  30  10  10   5
PORTALES........................  64  95  66  95 /  30  10  10   5
ROSWELL.........................  66  96  68  98 /  20  10  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Jun 23, 4:37 AM MST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
537 AM MDT SAT JUN 23 2007

NMZ001>021-026-241200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
537 AM MDT SAT JUN 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
A FEW STRONG THUNDERSTORMS ARE POSSIBLE OVER THE EASTERN PLAINS THIS
AFTERNOON AND EVENING. THE STRONGER STORMS COULD PRODUCE HAIL
AROUND ONE HALF INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH...HEAVY
RAIN AT RATES UP TO THREE QUARTERS OF AN INCH PER HOUR AND MINOR
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

In the hours before

Special weather statement, Jun 23, 1:47 PM MST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
247 PM MDT SAT JUN 23 2007

NMZ005-232130-
NORTHEAST HIGHLANDS-
247 PM MDT SAT JUN 23 2007

...STRONG THUNDERSTORMS MOVING SOUTH THROUGH WESTERN SAN MIGUEL
COUNTY...

AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER...FROM 10 MILES SOUTHEAST OF
WATROUS TO NEAR ANTON CHICO.
.
MOVEMENT WAS SOUTH AT 20 MPH.
Special weather statement, Jun 23, 2:51 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
351 PM MDT SAT JUN 23 2007

NMZ012-232230-
CONCHAS LAKE/GUADALUPE COUNTY-
351 PM MDT SAT JUN 23 2007

...STRONG THUNDERSTORM MOVING SOUTH THROUGH GUADALUPE COUNTY

AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER MOVING SOUTH THROUGH CENTRAL
AND WESTERN PORTIONS OF GUADALUPE COUNTY. MOTORISTS TRAVELING ALONG
INTERSTATE 40 NEAR SANTA ROSA SHOULD BE ON THE LOOKOUT FOR THESE
STRONG STORMS.

The radar

The Cannon AFB radar (KFDX), 42 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Curry

When
June 23, 4:05 PM MST
Where
Curry County, Broadview
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.820, -103.220

Hail, Curry

When
June 23, 5:50 PM MST
Where
Curry County, 11 mi WNW of Ranchvale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.561, -103.498

Hail, Quay

When
June 23, 5:51 PM MST
Where
Quay County, 12 mi SE of Tucumcari
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.047, -103.580

Thunderstorm Wind, Chaves

When
June 23, 6:16 PM MST
Where
Chaves County, Roswell
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
33.380, -104.520

Hail, Chaves

When
June 23, 6:17 PM MST
Where
Chaves County, 5 mi W of Roswell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.380, -104.607

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28331, 28332, 28333, 28334, 28335.